Headache medicine overuse can lead to daily headaches...

@Feona1962 (7527)
United States
September 20, 2007 11:10pm CST
I didn't know this...."Such headaches are called medication-overuse headaches. Medicine overuse is not the only cause of daily headaches, but it is a common cause. Such headaches can occur regardless of the kind of headache - migraine or tension headache...The cure is stopping the medication. It can take 15 days or so for them to go away."..... I can understand how this can happen... Dr. Paul G. Donohue...To Your Good Health....Warren Times Observer...
3 people like this
9 responses
@cefaz_21 (2597)
• Philippines
21 Sep 07
Thank you for this information, I don't know that too, I have occasional headaches too and depend on pain reliever so much..and sometimes it makes me wonder why despite of the meds, I sleep and wake up with headaches still.
2 people like this
@Feona1962 (7527)
• United States
21 Sep 07
You are very welcome...It does say to wean yourself off the meds. When you stop without weaning the headaches might be quite severe. It can take 15 days if you quit cold turkey...
1 person likes this
• United States
21 Sep 07
Hmm, i also didnt know this. Someone posted a discussion not too long ago about i think tylenol. Something about it causing liver damage! I think thats if you take over the recommended dose that it can cause damage. A lot of us are guilty of just grabbing that pill bottle when we get a migraine. I know im guilty of it. I dont want to suffer when i have a horrible headache.
2 people like this
@Feona1962 (7527)
• United States
21 Sep 07
I know how you feel. My husband has headaches everyday and on a scale of 1 to 10 they are a 6 or 7.. He has been having these for 18 years..It was due to a stroke...I am miserable with a teeny tiny one...
@gmakesmoney (2923)
• United States
22 Sep 07
It's very true and something that annoys the cr@p out of me. When I get a migraine (atleast twice a month), if I take something like tylenol or alieve or prescription meds, it will go away. But the next day it's like I was out for 6 days surviving on nothing but margaritas. And the cycle continues until I just let the migraine hit full force for two days or so and pass on it's own. So now when I get them I'll just lay down with a cold wash cloth on my forehead and tummy and drink ginerale to settle the nausea. Never a dull moment I tell ya, lol.
@Feona1962 (7527)
• United States
24 Sep 07
I am sorry to hear that you go through such pain..I won't take meds unless I absolutely need them...I have had them so bad when I lived in Arizona that I packed my head in ice and went to my bed...
• United States
25 Sep 07
Thanks, really it's not a big deal for me anymore. I've lived with being sick and having pain since my earliest childhood memories. I'm used to it and try to just cope or live my life around it, I don't know any other way. It's funny though, it's when I feel 100% good and nothing's wrong that I'm like "hmm... something feels funny, am I sick?", lol.
@AmbiePam (49110)
• United States
22 Sep 07
Since I suffer from migraines all the time, I am well aware of rebound headaches. They have recently started to pay more attention to them on the news. It took my dad a week to listen to me when he couldn't shake his headache. He never took much medicine, so he just kept on taking Excedrin. I finally convinced him to give it a day before taking anything else, and when he stopped the medicine, it went away. But headaches are so awful I can understand the urge to just want to continue medicating it. But rebound headaches can become so much worse than what a person starts with.
@Feona1962 (7527)
• United States
24 Sep 07
I'm sorry to hear you suffer from migraines..I occasionally have a headache, I eat an apple and it relieves it..Now I have been known to have very severe ones that put me in the ER...
@brendakaya (2335)
• United States
22 Sep 07
I have heard that before. Sometimes, I wonder if that's part of my problem. I have sinus, allergies, and alot of tension headaches, so I take stuff, almost everyday. Sometimes, several times a day. I usually take sinus pills, and then aspirins, and/or ibuprofen. I even take those headache remedy pills with caffeine.
1 person likes this
@Feona1962 (7527)
• United States
24 Sep 07
Maybe taking different ones is what is making you continue to take them..I am not sure, but I don't like to take anything...unless I can't deal with it anymore...
@3lilangels (4639)
• United States
21 Sep 07
i heard about this,and i get alot of those headaches.maybe this is what the cause is from besides stress.thanks for sharing this.pattie
1 person likes this
@Feona1962 (7527)
• United States
21 Sep 07
Maybe that is the reason..Stress is a big one too and that can cause headaches too! I hope you are feeling better..HUGS to the Bumbles and you.
• United States
21 Sep 07
It is so funny that you posted this. First of all I would like to thank you for this information. I am defintally going to have to look into that. I get chronic migraines. I have not had them in awhile, but recently I was injured in a car accident and they have me on hydrocodone. And for the past few days I have had the worse headaches EVER. I couldn't figure out why. They were different than the migraines I usually have. I thought that eating this pain medicine would keep me from having pain. But now that I think about it it make sense. Thank you!
1 person likes this
@Feona1962 (7527)
• United States
21 Sep 07
You are very welcome...It says it happens with all kinds of headache medicines, including migraine medicines..Good luck..
• United States
24 Sep 07
yep this is why people become dependant on medication. I was dependant on tylenol a while back had to take tylenol every day. Im glad im over that it took alot of power though.
@Lakota12 (42684)
• United States
23 Sep 07
well that good to know will pass it on thanks!